Gregory A. Buford, MD, FACS, PCEO, board certified Plastic Surgeon and award winning bodybuilder, provides insight into hormone replacement therapy and its role in your overall health.
Why should hormone replacement be monitored by a physician?
Dr. Buford: Hormone therapy and plastic surgery for bodybuilders is very common. Given in the right amounts, testosterone can be very helpful. But, if you’re going to regulate your testosterone, do so under the care of a physician. Having your hormone levels measured before and during treatment is crucial to avoiding possible complications.
My fear is that there are a lot of people in the body-building community being given testosterone who are not being monitored. Using hormone replacement therapy can be safe and effective, but if unmonitored, you’re really playing with the unknown. Any manipulation of your hormones can have far-reaching, long-term effects. For instance, individuals that are predisposed to stroke or high hemoglobin can develop side effects that range from benign to potentially lethal.
What’s the problem with taking over-the-counter hormone supplements?
Dr. Buford: There are a number of over-the-counter supplements that claim to raise your natural testosterone levels. The problem with these supplements is that they often fail to produce results and they are not regulated by the FDA. Many of these products make claims that are misleading and downright fraudulent. If you find a product that does stimulate testosterone production, but it is administered without being regulated, you are at risk of developing some potentially problematic issues.
If an overabundance of testosterone develops in the body, testosterone may actually be converted into estrogen. If this occurs, you may end up in the same boat as someone with very low testosterone.
A common problem I see in cases of estrogen dominance is the overuse of testosterone leading to gynecomastia. Commonly referred to as “man boobs,” gynecomastia can be a troubling physical condition for many men. If a man is predisposed to this condition and his body is converting testosterone into estrogen, it can compound the issue. I’ve had patients who’ve undergone surgery to correct gynecomastia only to find that the condition returns if his hormone levels are not monitored and regulated properly.
What are the potential risks with hormone replacement therapy?
Dr. Buford: When administered in reasonable levels and monitored by a physician, testosterone has been shown to be a safe and effective treatment. Some people are under the mistaken presumption that “if a little bit is good, a lot is even better,” and this is simply not the case. There are risks involved with hormone replacement.
Some studies suggest that in high doses, testosterone can increase the risks of developing:
- mood swings
- prostate cancer
- heart disease
- increased blood viscosity
If administered in the correct dosage, testosterone can be beneficial, but as with anything, moderation is key. The potential problems that can arise from hormone replacement therapy typically occur in high doses. Some people in the bodybuilding community are using very high levels of testosterone which, left unchecked, can cause serious health problems.
What happens when someone wants to stop taking hormones?
Dr. Buford: A number of things can happen when you stop taking hormones, all of which are dependent on the individual. Patients who had lowered levels of testosterone prior to therapy may dip to very low levels. This is because you have effectively shut down your body’s production of testosterone, and coming off of hormone replacement therapy without warning can stall natural hormone production.
There are ways to gradually decrease the amount of testosterone to ease the transition. Compounds such as Clomid have been shown to stimulate natural testosterone production, which is a safer option for coming off of hormone replacement.
Any final thoughts?
Dr Buford: Hormone replacement therapy can be an effective tool when approaching a patient’s total body wellness plan. Again, working with a physician to measure and monitor your hormone levels is the best option. Trying to adjust your own dosage based on symptoms may be ineffective and can increase your risks of having an adverse reaction to hormone therapy.